Hail, Clinton
- When
- August 21, 3:19 PM EST to 3:23 PM EST
- Where
- Clinton County, 4.67 mi SSE of Jonesboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.240, -83.790
An upper level low interacted with an unstable airmass to produce thunderstorms during the afternoon and evening. Some of these storms became strong or severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
An upper level low interacted with an unstable airmass to produce thunderstorms during the afternoon and evening. Some of these storms became strong or severe. The main threat from these storms was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 21, 2:59 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 359 PM EDT WED AUG 21 2013 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE EAST OF THE AREA TONIGHT. A COLD FRONT WILL THEN MOVE THROUGH THE REGION ON THURSDAY. HIGH PRESSURE WILL BUILD INTO THE AREA FOR FRIDAY AND REMAIN ACROSS THE REGION THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... THE UPPER LEVEL LOW IS EVIDENT ON WATER VAPOR IMAGERY...CENTERED JUST TO THE SOUTHWEST OF CVG. THE COMBINATION OF DAYTIME HEATING AND COOLER AIR ALOFT ASSOCIATED WITH THE LOW IS LEADING TO DECENT INSTABILITY ACROSS THE REGION WITH ML CAPES IN THE 2000-2500 J/KG RANGE. DESPITE THE INSTABILITY...THE STORMS ARE HAVING A TOUGH TIME MAINTAINING THEMSELVES DUE TO FAIRLY WEAK MID AND DEEP LAYER SHEAR. THIS IS LEADING TO A LOT OF PULSE TYPE STORMS THAT WILL GENERALLY REMAIN BELOW SEVERE LIMITS THROUGH THE REST OF THE AFTERNOON. BIGGEST THREAT WILL LIKELY BE HEAVY RAIN AS THE STORMS ARE SLOW MOVING AND PW VALUES ARE AROUND 1.5 INCHES. AS WE LOSE THE DAYTIME HEATING...EXPECT A DECREASING TREND IN COVERAGE THROUGH THIS EVENING WITH SKIES BECOMING MOSTLY CLEAR OVERNIGHT. WITH LIGHT WINDS...WE COULD SEE SOME AREAS OF FOG DEVELOP...ESPECIALLY IN THE AREAS THAT HAVE RECEIVED DECENT RAIN TODAY. OVERNIGHT LOWS WILL DROP INTO THE MID TO UPPER 60S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... A COLD FRONT WILL PUSH DOWN ACROSS OUR AREA THROUGH THE DAY ON THURSDAY. AN AXIS OF DECENT 925-850 MB CONVERGENCE OUT AHEAD OF THE FRONT WILL BE PUSHING INTO OUR FAR NORTHWESTERN AREAS TOWARD 12Z THURSDAY MORNING...AND THEN CONTINUE SOUTH ACROSS THE REMAINDER OF THE AREA THROUGH THURSDAY AFTERNOON...ALLOWING FOR FAIRLY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. THE SEVERE THREAT SHOULD ONCE AGAIN BE LIMITED AS BETTER SHEAR VALUES WILL BE ON THE BACK SIDE OF THE FRONT...GENERALLY BEHIND THE PRECIPITATION. HIGHS ON THURSDAY WILL RANGE FROM LOWER 80S NORTH TO MID 80S IN THE SOUTH. AS THE FRONT MOVES SOUTH AND WE THEN LOSE SOME OF THE INSTABILITY HEADING INTO THE EVENING...EXPECT PCPN TO TAPER OFF ACROSS OUR SOUTH. HOWEVER...THE MODELS APPEAR TO BE TRYING TO SLOW DOWN THE THE FRONT...WITH IT POSSIBLY LINGERING JUST SOUTH OF OUR FA ON FRIDAY. AS A RESULT...WILL INTRODUCE SOME LOW END POPS ACROSS OUR FAR SOUTH INTO FRIDAY AFTERNOON. A LITTLE COOLER AIR WILL FILTER IN BEHIND THE FRONT...WITH HIGHS ON FRIDAY RANGING FROM NEAR 80 NORTH TO LOW/POSSIBLY MID 80S ACROSS OUR FAR SOUTH. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... SURFACE HIGH PRESSURE WILL BE CENTERED ACROSS THE GREAT LAKES ON SATURDAY WITH MID TO UPPER LEVEL RIDGING CENTERED ACROSS THE PLAINS. SUNDAY INTO MONDAY...THE SURFACE HIGH WILL SHIFT SOUTHEASTWARD AND CENTER ITSELF OFF THE MID ATLANTIC COAST WHILE THE MID TO UPPER LEVEL RIDGE...AND ITS ASSOCIATED HEAT GRADUALLY BUILDS EASTWARD ACROSS OUR AREA. TEMPERATURES WILL START OF SEASONABLE SATURDAY WITH A WARMING TREND INTO THE START OF THE WORK WEEK. TEMPERATURES WILL BE ABOVE NORMAL MUCH OF THE WORK WEEK WITH THE INFLUENCE OF THE EASTERN PERIPHERY OF THE MID TO UPPER LEVEL RIDGE IN PLACE ACROSS OUR AREA. DRY WEATHER IS EXPECTED SATURDAY THROUGH MONDAY WITH A LARGE PORTION OF THE MID LEVELS VOID OF ANY MOISTURE. MOISTURE WILL RETURN TO THE AREA TUESDAY AND WEDNESDAY WITH SOUTH TO SOUTHWESTERLY LOW LEVEL FLOW DEVELOPING AROUND THE MID ATLANTIC COAST SURFACE HIGH. THIS ADDITIONAL MOISTURE COMBINED WITH AN APPROACHING DISTURBANCE MAY BRING CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE TUESDAY THROUGH WEDNESDAY TIME FRAME. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AHEAD OF AN UPPER LEVEL LOW WHICH WILL TRACK ACRS OHIO TODAY. BEST COVERAGE OF STORMS WILL BE OVER SW OHIO BUT EXPECT THAT ALL TAF SITES WILL OBSERVE THUNDERSTORMS THIS AFTN. HAVE TEMPO GROUPS WITH IFR VSBYS AND MVFR CIGS AT ALL TAF SITES. PRECIPITATION AND CLOUDS ARE EXPECTED TO DIMINISH RATHER QUICKLY EARLY THIS EVENING. WILL LIKELY SEE MIST/FOG DEVELOP OVERNIGHT WITH A VERY GOOD CHANCE OF IFR VISIBILITIES AT KLUK AND KILN. ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY AFTN WITH THE APPROACH AND PASSAGE OF A COLD FRONT FROM THE NW. HAVE A MENTION OF VCTS LATE IN THE TAF PERIOD. OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY AFTERNOON INTO THURSDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...LATTO AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 415 PM EDT WED AUG 21 2013 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-222015- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 415 PM EDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
218 PM EDT WED AUG 21 2013
OHZ054-063-064-211900-
FAYETTE OH-MADISON OH-PICKAWAY OH-
218 PM EDT WED AUG 21 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PICKAWAY...
SOUTHEASTERN MADISON AND NORTHEASTERN FAYETTE COUNTIES THROUGH 300 PM
EDT...
AT 216 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BLOOMINGBURG...MOVING NORTHEAST AT 15 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT STERLING.
ALSO...MADISON MILLS...CHENOWETH...PANCOASTBURG...DEER CREEK LAKE...
DERBY...FIVE POINTS AND DARBYVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3953 8343 3964 8351 3981 8322 3981 8318
3960 8305SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 231 PM EDT WED AUG 21 2013 OHZ035-043-211915- AUGLAIZE OH-SHELBY OH- 231 PM EDT WED AUG 21 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SHELBY AND SOUTHWESTERN AUGLAIZE COUNTIES THROUGH 315 PM EDT... AT 229 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW KNOXVILLE...MOVING SOUTH AT 5 MPH. STORM HAZARDS INCLUDE... WINDS TO 40 MPH... ONE HALF INCH DIAMETER HAIL... SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BOTKINS...NEW BREMEN AND MINSTER. ALSO...KETTLERSVILLE AND MCCARTYVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 4037 8419 4039 8445 4055 8440 4059 8417 ASL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT WED AUG 21 2013
OHZ035-211945-
AUGLAIZE OH-
300 PM EDT WED AUG 21 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AUGLAIZE COUNTY
THROUGH 345 PM EDT...
AT 256 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FRYBURG...
MOVING EAST AT 15 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN AUGLAIZE COUNTY...INCLUDING ST. JOHNS...UNIOPOLIS AND
WAYNESFIELD.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 4065 8391 4053 8397 4054 8399 4049 8400
4049 8428 4062 8431 4065 8410
ASLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 325 PM EDT WED AUG 21 2013 OHZ064-073-212000- PICKAWAY OH-ROSS OH- 325 PM EDT WED AUG 21 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROSS AND SOUTHWESTERN PICKAWAY COUNTIES THROUGH 400 PM EDT... AT 324 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CLARKSBURG...MOVING EAST AT 10 MPH. STORM HAZARDS INCLUDE... WINDS TO 40 MPH... PENNY SIZE HAIL... THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN ROSS AND SOUTHWESTERN PICKAWAY COUNTIES...INCLUDING CLARKSBURG. LAT...LON 3960 8312 3945 8308 3943 8329 3953 8326 ASL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EDT WED AUG 21 2013
OHZ065-074-212000-
FAIRFIELD OH-HOCKING OH-
336 PM EDT WED AUG 21 2013
...A STRONG THUNDERSTORM WILL AFFECT HOCKING AND SOUTHEASTERN
FAIRFIELD COUNTIES THROUGH 400 PM EDT...
AT 328 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GIBISONVILLE...MOVING NORTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LOGAN AND BREMEN.
ALSO...ILESBORO...ROCKBRIDGE...UNION FURNACE...HAYDENVILLE...
ENTERPRISE...HIDEAWAY HILLS...LAKE LOGAN STATE PARK AND SUGAR GROVE
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
LAT...LON 3949 8227 3939 8249 3939 8250 3936 8254
3937 8263 3936 8264 3936 8271 3955 8271
3975 8237 3973 8236 3960 8237 3959 8231SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 407 PM EDT WED AUG 21 2013 OHZ042-043-051-212030- DARKE OH-MIAMI OH-SHELBY OH- 407 PM EDT WED AUG 21 2013 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY... NORTHWESTERN MIAMI AND EASTERN DARKE COUNTIES THROUGH 430 PM EDT... AT 401 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BLOOMER... MOVING SOUTHEAST AT 10 MPH. STORM HAZARDS INCLUDE... WINDS TO 40 MPH... PENNY SIZE HAIL... FREQUENT CLOUD TO GROUND LIGHTNING... VERY HEAVY RAIN... SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PIQUA AND COVINGTON. ALSO...HORATIO...BLOOMER...UNION CORNERS...BRADFORD...HOUSTON... POLO...CIRCLE HILL...PLEASANT HILL...LOCKINGTON AND LAURA ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LAT...LON 4019 8417 3995 8445 4015 8458 4031 8447
The Cincinnati radar (KILN), 20 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
5 hail. Local standard time, as filed.
The hail lasted for about 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472897, 472898, 472899, 472900, 472901.